Alert archive / Michigan / Flash Flood Warnings in 1998
Flash Flood Warning 4, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Apr 1, 1998, 11:31 AM EST for Alpena County, Michigan. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1998, 11:31 AM EST (16:31 UTC)
- Expired
- Apr 1, 1998, 8:00 PM EST
- In force
- 8 hr
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties
County Alpena County, MI
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 4.5 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 628 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAPN 011632 FFWAPN MIC007-020100- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE GAYLORD MI 1131 AM EST WED APR 1 1998 THE NATIONAL WEATHER SERVICE IN GAYLORD MI HAS ISSUED A * FLOOD WARNING FOR... ALPENA COUNTY IN NORTHEASTERN LOWER MICHIGAN * UNTIL 800 PM EST * HEAVY RAINFALL THE PAST 48 HOURS ACROSS A WIDESPREAD AREA OF ALPENA COUNTY HAS CAUSED RIVERS AND STREAMS TO OVERFLOW THEIR BANKS. MAJOR FLOODING HAS BEEN REPORTED IN THE NORTHWESTERN PART OF ALPENA CITY AS WELL AS IN SOUTHEASTERN ALPENA COUNTY IN THE OSSINEKE AREA. * SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS ALPENA COUNTY AND INCREASE IN COVERAGE TOWARD EVENING. ADDITIONAL RAINFALL BETWEEN 0.20 AND 0.40 INCH IS EXPECTED. IF YOU ARE IN ALPENA COUNTY...BE VERY ALERT FOR THE CURRENT SITUATION REGARDING FLOOD WATERS NEAR YOUR HOME. IF YOU OBSERVE FLOOD WATERS...MOVE TO HIGHER GROUND IMMEDIATELY. DO NOT DRIVE THROUGH WATERj COVERED ROADS...AS THE WATER MAY BE DEEPER THAN YOU MIGHT THINK. EME
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 10:41 AM EST, 50 minutes earlier.
Area forecast discussion, Apr 1, 10:41 AM EST, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1041 AM EST WED APR 01 1998 VORT MAX IS NOW MOVING THROUGH ERN WI AND IS LOCATED OVER GRB ATTM. STRONG AREA OF CAA ALOFT IS JUST S OF THE VORT MAX. THIS COMBINED WITH STRONG CYCLONIC FLOW AT ALL LEVELS IS LENDING TO THE RAPID DEVELOPMENT OF A LARGE AREA OF SHRA OVER SE WI...NRN IL AND NW IN. SOME SNOW IS MIXING IN WITH THE SHRA ACTIVITY ON THE NW EDGE OF THIS AREA OF PRECIP. MAIN CONCERN FOR THIS AFTERNOON FOCUSES ON POPS AND THE POTENTIAL FOR ADDITIONAL RAINFALL ACROSS THE FLOOD WATCH AND WARNING AREAS. NO RECENT MODEL DATA AVAILABLE. MM5 DOES INDICATE THAT THE BEST CAA AT 850MB WILL BE S OF THE CWA ACROSS SRN LOWER MI THIS AFTERNOON AND EVENING. HOWEVER...MODIFIED 12Z APX SOUNDING AND MODEL SOUNDINGS DO SHOW SIGNIFICANT STEEPING OF THE LAPSE RATE WITH CAA ALOFT THIS AFTERNOON. LATEST 88D IMAGE FROM GRR SHOWS THE HEAVIEST SHOWER ACTIVITY IS OVER FAR SE LOWER MI ATTM...WITH GENERAL MOVEMENT OF THIS AREA FROM S/SW AT 25 MPH. RIGHT NOW WE HAVE QUITE A BIT OF DRY AIR ABOVE 800 MB TO OVERCOME...BUT MODEL SOUNDINGS ALSO INDICATE RAPID MOISTENING OF MID LEVELS AS THE AFTERNOON PROGRESSES. LIKELY POPS STILL COVER THE SITUATION NICELY FOR THE AFTERNOON. WILL HAVE TO KEEP A CLOSE EYE ON THE FLOOD WATCH AREA FOR INCREASED FLOOD POTENTIAL IN THE EVENT OF ADDITIONAL RAINFALL DURING THE AFTERNOON. AT THIS TIME...IOSCO COUNTY IS HOLDING THERE OWN...BUT ADDITIONAL RAINFALL OF A QUARTER TO HALF AN INCH WOULD LIKELY SEND THIS AREA INTO A FLOOD WARNING SITUATION. EME
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 1:43 AM EST | Flash Flood Warning | APX | Alpena | 6 hr |
| Apr 1, 1:45 AM EST | Flash Flood Warning | APX | Alpena | 6 hr |
| Apr 1, 7:48 AM EST | Flash Flood Warning | APX | Alpena | 6 hr |
Nearby
Flash Flood Warnings in Michigan, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.